Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Huntsville, AL

May 29, 20184 counties in Alabama

NWS Huntsville, AL issued this flash flood warning at May 29, 2018, 5:59 PM CDT for 4 counties in Alabama. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2018, 5:59 PM CDT (22:59 UTC)
Expired
May 29, 2018, 7:30 PM CDT
In force
91 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 106 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WGUS54 KHUN 292259
FFWHUN
ALC033-059-077-079-300030-
/O.NEW.KHUN.FF.W.0008.180529T2259Z-180530T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
559 PM CDT TUE MAY 29 2018

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Lauderdale County in northwestern Alabama...
  Colbert County in northwestern Alabama...
  Franklin County in northwestern Alabama...
  Southwestern Lawrence County in northwestern Alabama...

* Until 730 PM CDT.

* At 559 PM CDT, Doppler radar indicated that torrential rainfall 
  associated with Alberto continued to fall over the area. Between 3 
  and 5 inches of rain have already fallen across most of the 
  warning area, with 5 to 7 inches in a few locations. Flash 
  flooding is already occurring, and will persist through at least 7 
  PM CDT.

* Some locations that will experience flooding include...
  Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red
  Bay, Phil Campbell, Killen, Cherokee and Littleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3500 8755 3430 8745 3432 8817 3489 8810
      3492 8816 3501 8820

$$

70/DD
1 follow-up statement
506 
WGUS74 KHUN 300033
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
733 PM CDT TUE MAY 29 2018

ALC033-059-077-079-300041-
/O.EXP.KHUN.FF.W.0008.000000T0000Z-180530T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale AL-Colbert AL-Franklin AL-Lawrence AL-
733 PM CDT TUE MAY 29 2018

...THE FLASH FLOOD WARNING FOR LAUDERDALE...COLBERT...FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES HAS EXPIRED...

The threat for heavy rain has ended. However, areal flooding will 
continue through this evening as light rain will persist across the 
region. Please continue to heed any remaining road closures.

LAT...LON 3500 8755 3430 8745 3432 8817 3489 8810
      3492 8816 3501 8820

$$

70/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:26 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 29, 3:26 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
326 PM CDT Tue May 29 2018

.NEAR TERM...(Tonight)
Issued at 325 PM CDT Tue May 29 2018

Subtropical Depression Alberto is slowly making its way into Lawrence
county this hour, with the bulk of the precip still on the western
periphery of the circulation. Forecast guidance continues this trend
and takes Alberto, and most of the rain, north of the area by 00Z.
Rainfall rates around an inch an hour have been observed under the
deformation zone, as the band continues to train over the same area.
This may lead to some localized flooding across the western portion
of the forecast area through the afternoon, as storm total amounts
approach 3 inches. Further to the east, showers, with isolated
thunderstorms, have continued to develop along the AL/GA border, as
enough breaks in the cloud cover have allowed for enough heating to
provide some instability. One area of concern is the potential for
this activity, forming along an axis of convergence, to increase in
coverage and create a secondary band across the east. There is also
some isolated shower activity developing within a dry slot between
the center of circulation and the activity along the state line. So
areas that have largely remained dry through this afternoon will
still have some opportunity for rainfall through the afternoon and
early evening hours. At this point, will let the Flash Flood Watch
continue through at least 00Z to avoid confusion with the ongoing
heavy rainfall across the west.

In addition to the rainfall, areas east of I-65 will still see a low
end tornado threat through the afternoon. Instability of around 500
to 1000 j/kg has combined with 0-1 km SRH of up to 250 to continue
this threat, generally confined to just west of the AL/GA state line
eastward. Lightning has certainly increased over the last hour or
so, however it looks like most of this activity will remain east of
the area. However, there remains that small area that could see this
threat realized and therefore will continue some wording of a brief
weak tornado. This threat will diminish through the remainder of the
afternoon as Alberto lifts north and winds begin to veer more to the
southwest. The loss of daytime heating will quickly reduce the
thunderstorm potential, with just rain expected after 03Z.

The remnants of Alberto will continue to lift northward and weaken
overnight, with the axis of the associated trough remaining over the
TN Valley. Moisture is expected to remain high across the area and
another band of heavier rainfall may develop and push into the area
after midnight. Not expecting much additional rainfall with this
activity, however up to 0.5 inch in possible.

.SHORT TERM...(Wednesday through Thursday)
Issued at 325 PM CDT Tue May 29 2018

The remnants of Alberto will finally become absorbed in a longwave
trough approaching from the Northern Plains on Wednesday. Scattered
to numerous showers and thunderstorms will be possible as the axis
of the trough sweeps through the area. Ample daytime heating, along
with dewpoints in the lower 70s, will give us CAPE values exceeding
1500 j/kg so we could certainly see a strong storm or two during the
afternoon from mainly pulse-type activity. Thunderstorms will
decrease in coverage and intensity after sunset with the loss of
daytime heating, and therefore instability. With that said however,
the axis of the trough will move east of the TN Valley Wednesday
night, with northwest flow keeping the potential for an MCS to move
into the area from the Midwest. Forecast models at least hint at
this, though keeps most of the activity north of the area.

Southerly surface flow will continue to usher in an abundance of
moisture and keep dewpoints in the lower to mid 70s on Thursday.
Several disturbances are forecast to move east across the area
Thursday and Thursday night as the flow aloft becomes more zonal.
This will keep the potential for scattered to numerous showers and
thunderstorms for the TN Valley through the end of the period. As is
typically the case, the greatest chance will be during the afternoon
on Thursday, with the activity dissipating after sunset. But, once
again, models hint at another MCS moving just north of the TN Valley
late Thursday night. At least for the daytime hours, instability will
be high (exceeding 2000 j/kg) and at least some deep layer shear
(0-6 km up to 30 kts) will be present. This could provide us with a
higher threat for strong thunderstorms on Thursday, though the main
threat will be wind gusts up to 50 mph.

Temperatures through the short term period will be hot compared to
what we've experienced the last day or two. A gradient will set up on
Wednesday, as drier air moves in from the west and clears out the
area a little quicker. Temps will range from the upper 80s west of
I-65 to lower 80s east. On Thursday temps will rise into the upper
80s across much of the area and with those lower 70 dewpoints, it'll
be fairly hot, with heat indices approaching 100 degrees.

.LONG TERM...(Thursday night through Monday)
Issued at 325 PM CDT Tue May 29 2018

Isolated to scattered showers and thunderstorms will remain possible
Friday morning, ahead of a frontal boundary extending south from a
low pressure moving into the southern Great Lakes region. The front
should help pool moisture over the area keeping lows Friday morning
from dropping below the lower 70s in most locations. A frontal
boundary trailing southward from this feature should be a focus for
more widespread convective activity later in the afternoon and early
evening hours, before activity becomes widely scattered in nature.
Freezing levels remain high, but guidance continues to show a very
unstable environment in place. DCAPE values climb to between 1000 and
1200 J/KG. This typically indicates strong to severe microburst
potential. Given decent forcing, this may occur with these pulse type
storms. This shower and thunderstorm activity should keep areas in
southern middle Tennessee and northeastern Alabama a bit cooler in
the lower to mid 80s. However, further west and south, given the warm
low temperatures, think upper 80s to lower 90s look reasonable.

By daybreak on Saturday, guidance moves the front near or to just
south of central Alabama. This will keep widely scattered showers or
thunderstorms in the forecast overnight. Drier air behind the front
should give us a brief break from the oppressive humidity, as lows
drop into the upper 60s. May have to look out for fog development
late Friday night into Saturday morning.

Models build a strong upper level ridge further east over the area
Saturday morning. However, ECMWF continues to be more aggressive
moving it further east. GFS shows it to some extent as well though
and should help to make it more hot and humid. Another surface low
and its associated upper level energy begins to move eastward from
the Upper Midwest at that time. Think the boundary to our south will
be too far south to produce more than isolated to widely scattered
showers and thunderstorms during the day on Saturday. Again it will
be very unstable. With dry air aloft and some weak forcing any
storms that develop could be strong to marginally severe. With 925 mb
temperatures climbing to between 25 and 27 degrees Celsius west of
I-65, think arund 95 degrees are possible for highs on Saturday.
This could drive heat index values between 100 and 105 degrees.

Another round of showers and strong to marginally severe storms looks
possible, as the surface low gets caught up in northwesterly flow
and dives southeast into Tennessee or northern Alabama/Georgia
Saturday night into Sunday. This might have a bit more 0-6 km shear
associated with it. Damaging winds could be a threat with this
activity, along with heavy rainfall. Should be cooler on Sunday
though with all the precipitation and cloud cover. Highs in the mid
80s to around 90 degrees look reasonable.

At this point stuck close to blended guidance (a drier solution)
given some fairly different solutions Monday into next week. This
should push rainfall east of the area Monday into Monday night. Some
lingering scattered showers or storms could occur on Monday before
rain chances end.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1223 PM CDT Tue May 29 2018

Subtropical Depression Alberto continues to move northward just west
of the I-65 corridor, bringing light to moderate rain to portions of
the region. Based on the latest trends and forecast track, Alberto
will pass between the KMSL and KHSV terminals this evening. As a
result, winds will generally shift to the east and then to the south
at KHSV but to the northwest and to the west at KMSL. Winds will also
be gusty through the afternoon, with gusts up to 23kts possible. Cigs
will generally remain MVFR (~1500 feet) through the period, however
there may be instances when cigs drop into the IFR category at each
terminal. Regarding the precip forecast, a band of moderate rainfall
was just south of the KMSL terminal and will push northward through
the afternoon. The heaviest rain may miss just west of the terminal,
so at this point do not have any visibility reductions. If the
heavier rain ends up further east, amendments may be necessary. At
KHSV, scattered showers and thunderstorms will be possible this
afternoon and have kept the VCTS wording given the lower confidence
on thunderstorm. The precip will largely come to an end between 00Z
and 02Z, with winds slowly becoming more southwesterly through the
overnight hours.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Wednesday morning for ALZ001>010-016.

TN...Flash Flood Watch through Wednesday morning for TNZ076-096-097.

&&

NEAR TERM...73
SHORT TERM...73
LONG TERM...KTW
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 29, 2:03 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
203 PM CDT Tue May 29 2018

ALZ001>010-016-TNZ076-096-097-301015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
203 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon through Tonight...

As the remnants of Subtropical Depression Alberto move north into
the TN Valley this afternoon and evening, widespread showers and
isolated thunderstorms will continue to move into the region.

Heavy rainfall will occur this afternoon and evening, especially
over areas in Northwest Alabama, so please refer to the Flash Flood
Watch that is in effect through Wednesday morning.

A brief, weak tornado is also possible this afternoon through the
early evening. Scattered to numerous thunderstorms will linger
overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorm chances will continue Wednesday through Monday. Some of
these storms could be strong, producing gusty winds to 50 mph and
heavy rain.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated but any reports of hazardous weather is appreciated.

In the hours before

Special weather statement, May 29, 4:06 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Huntsville AL
406 PM CDT TUE MAY 29 2018

ALZ001>005-007-292200-
Lawrence AL-Lauderdale AL-Morgan AL-Franklin AL-Limestone AL-
Colbert AL-
406 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...LIMESTONE...
COLBERT...FRANKLIN...WESTERN MORGAN AND LAWRENCE COUNTIES UNTIL 500
PM CDT...

At 406 PM CDT, Doppler radar was tracking the remnants of Alberto
moving northward across northwestern Alabama. Strong wind gusts of
40 to 50 mph will be possible within several bands of heavy rainfall
impacting the region, and due to saturated ground conditions, winds
of this magnitude will be lead to some tree damage.

Locations impacted include...
Decatur, Florence, Athens, Hartselle, Muscle Shoals, Russellville,
Sheffield, Tuscumbia, Moulton and Red Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down trees and other
small unsecured items.

Very heavy rainfall is occurring, and will lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3501 8820 3499 8686 3431 8681 3432 8817
      3489 8810 3492 8816
TIME...MOT...LOC 2100Z 336DEG 3KT 3462 8751

70/DD
Special weather statement, May 29, 4:58 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
458 PM CDT TUE MAY 29 2018

ALZ001>005-007-292300-
Lawrence AL-Lauderdale AL-Morgan AL-Franklin AL-Limestone AL-
Colbert AL-
458 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...LIMESTONE...
COLBERT...FRANKLIN...WESTERN MORGAN AND LAWRENCE COUNTIES UNTIL 600
PM CDT...

At 458 PM CDT, Doppler radar was tracking the remnants of Alberto
moving northward across northwestern Alabama. Strong wind gusts of
40 to 50 mph will be possible within several bands of heavy rainfall
impacting the region, and due to saturated ground conditions, winds
of this magnitude will be lead to some tree damage.

Locations impacted include...
Decatur, Florence, Athens, Hartselle, Muscle Shoals, Russellville,
Sheffield, Tuscumbia, Moulton and Red Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down trees and other
small unsecured items.

Very heavy rainfall is occurring, and will lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3499 8686 3431 8681 3432 8817 3489 8810
      3492 8816 3501 8820
TIME...MOT...LOC 2156Z 335DEG 0KT 3466 8751

70/DD
Local storm report, May 29, 5:06 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
506 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG 4 NW LITTLEVILLE        34.64N 87.71W
05/29/2018                   COLBERT            AL   EMERGENCY MNGR

            TREES DOWN ACROSS THE ROAD ALONG COUNTY FARM
            ROAD AND UNDERWOOD MOUNTAIN ROAD.

0441 PM     NON-TSTM WND DMG 10 NE CHEROKEE          34.87N 87.87W
05/29/2018                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN ACROSS THE ROAD NEAR THE CORNER OF
            COUNTY ROAD 14 AND COUNTY ROAD 189.

0449 PM     NON-TSTM WND DMG 7 ESE WATERLOO          34.89N 87.94W
05/29/2018                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN NEAR THE CORNER OF COUNTY ROAD 14
            AND COUNTY ROAD 194.

0452 PM     NON-TSTM WND DMG 7 NE CHEROKEE           34.83N 87.89W
05/29/2018                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN ACROSS COUNTY ROAD 213 AND COUNTY
            ROAD 186.

&&
Local storm report, May 29, 5:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
548 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     FLASH FLOOD      1 E RUSSELLVILLE        34.50N 87.71W
05/29/2018                   FRANKLIN           AL   EMERGENCY MNGR

            WATER FROM PAYNE CREEK GETTING INTO HOMES
            ALONG COUNTY ROAD 48.

&&

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:19 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence3 hr
May 29, 3:03 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale3 hr
May 29, 4:06 PM CDTSpecial Weather StatementHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan54 min
May 29, 4:58 PM CDTSpecial Weather StatementHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan62 min
May 29, 5:15 PM CDTAreal Flood WarningHUNColbert, Lauderdale, Lawrence3 hr
May 29, 6:03 PM CDTSpecial Weather StatementHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan57 min

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.